Q. On January 15, my brother experienced an allergic reaction that made his throat and tongue swell. He was rushed to the nearest emergency room, but shortly after he arrived his airways closed up so the ER staff could not get a tube in for some time.
His wife had brought in his meds and it was quickly determined that the culprit was the blood pressure pill lisinopril. He had been been taking it for four years.
He went into cardiac arrest and was revived but suffered massive brain damage. He died February 8. You might want to warn your readers about this reaction.

A. We are so sorry to learn of your brother’s tragic death.
Lisinopril is the most commonly prescribed blood pressure medicine in the U.S. At last count, roughly 77 million prescriptions were filled annually.
Although many people do well on this medication, some suffer from a reaction rather similar to your brother’s. It is called angioedema and is characterized by rapid swelling of the face, throat, tongue and airways. Blood pressure drugs called ACE inhibitors (benazepril, captopril, enalapril, fosinopril, lisinopril, quinapril, ramipril) can trigger this reaction, sometimes even after years on the drug.
Anyone who experiences swelling while taking an ACE inhibitor should treat this as an emergency. If angioedema occurs, the drug should be discontinued and medical treatment sought immediately.
To learn more about the pros and cons of ACE inhibitors and other ways to control blood pressure we suggest checking out our book, Best Choices From The People’s Pharmacy. We have a very thorough overview of hypertension and discuss other drug options as well as non-drug alternatives.
Another option would be our Guide to Blood Pressure Treatment.
Whatever you do to control high blood pressure, please make sure that the cure is not worse than the condition!

Join Over 52,000 Subscribers at The People's Pharmacy

  1. Kimberly
    Reply

    My step dad has been taking Lisinopril or four years, last Thursday his bottom lip swelled on one side about 1:15 my mom gave him a ice pack to put on it because we thought he bit him self in his sleep (he’s done that before). Around 4:15 we checked on him and his entire bottom lip was 6 times bigger.
    We took him to the er and they automatically asked if he’s on Lisinopril, my mom informed them he was so he walked back to the room where they gave him Benadryl and some steroids. He kept telling them his throat was feeling funny..finally, his throat started to close.
    They rushed him into another room where they inserted a breathing tube, later they told my mom it was almost too late to put in the tube his throat and everything inside his throat was so swollen they almost had to do a traike (SC).
    It’s now Sunday and he’s been in icu sedated ever since Thursday. His lip is still The same swollen size it was 3 days ago and he’s not aware of anything when they wake him up. He’s also not breathing on his own.

  2. CLIFF
    Reply

    Hi everyone. I am a 44 year old male and I have been on Lisinopril for 9 months and night before last, my upper lip started to swell about 1030 PM. It was the size of a nickel by the time I went to bed at 1230AM. By 230AM yesterday, I woke up and my lip was roughly 6 times larger than normal.
    I went to the ER and the attending nurse said Lisinopril before I could even tell her what happened. They treated me with a IV Steroids and kept me overnight in the ICU (Yes. The ICU) to make sure I didn’t have any further issues like my throat and tongue swelling to the point that I could not breathe.
    I left the hospital this morning after I was cleared and I was taken off lisinopril and put on metroprolol and I was given a tapering medrol dose pack for the swelling. I am taking a very low dose of metroprolol but my plan is to start back exercising to get the blood pressure down so I can get off the pills.
    We live in a society that focuses on treating the disease rather than taking care of our bodies and doing or part to keep from using medication. I know that for some people, it does not matter how much you diet and exercise as you still have to take medication for something but current research suggest a major percentage of people on medication can come off of it if they changed their eating and exercise habits. After my scare yesterday, I will take my health more seriously!

  3. ELacy
    Reply

    My husband was on this medication for his blood pressure for a short while. When he began having coughing fits and shortness of breath, we finally found out it was the lisinopril. Scary stuff.

  4. paul
    Reply

    My Wife started lisinopril 3 weeks ago 10mg twice daily because of high blood pressure. Last week, her Dr recommended that her dose be increased to 20mg because her BP was not coming down fast enough.
    That very same evening she developed an unbearable itch, rash/hive like symptoms in patches all over her body. I took her to the ER that night and they really didn’t seem to know exactly what was wrong with her other than some sort of an allergic reaction. They gave her benadryl, prednisone and pepsid and discharged her within 2 hours.
    The following morning her throat started swelling with spasm like symptoms and the rash/itch was no better. She again went to her own Dr who advised her to stop using the lisinopril and should she get no better within a few hours to go back to the ER. Things got rapidly worse within and a few hours to the point where she felt her throat was closing up. Her hands and feet had also swollen. She was transferred by ambulance to a different hospital emergency center where she was seen by a dermatologist who said, he had no doubt that what she had was a reaction to lisinopril and in 30 years of practice he had not seen a worse case. The E.N.T Dr that seen her could not find a blockage, however he said the spasm like symptoms are typical to patients he has seen in the past who have had the same reaction to lisinopril.
    She is still Ill and I am very angry. I had seen this website and just had to vent since, I’m sitting here alone and my Wife is laying in a hospital bed because of a little poison pill!.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.